Kentucky, 2016

Dense Fog in Kentucky, September 18, 2016

September 18, 2016 · NWS PAH · 8 events in 8 counties and zones

Widespread dense fog formed across northwest Kentucky, mainly along and north of a line from Marion to Madisonville to Central City. Visibility was reduced to one-quarter mile or less.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread dense fog formed across northwest Kentucky, mainly along and north of a line from Marion to Madisonville to Central City. Visibility was reduced to one-quarter mile or less. The fog formed under weak high pressure that followed in the immediate wake of a cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 18, 2:24 AM CST, 36 minutes earlier.

Area forecast discussion, Sep 18, 2:24 AM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
324 AM CDT SUN SEP 18 2016

.SHORT TERM...(Today through Tuesday night)
Issued at 324 AM CDT Sun Sep 18 2016

Models show a weak upper level trof moving across the PAH forecast
area this afternoon. GFS keeps us dry, while ECMWF and HRRR generate
some light QPF mainly west of the Mississippi River this afternoon.
Included some slight chance pops for showers for a portion of our
southeast Missouri counties from 17z to 23z to account for it.
Despite northerly winds and some cloud cover, temperatures will be
a bit above seasonal normals today and tonight. Highs will be in
the lower to middle 80s with lows in the 60 to 65 degree range.

For tonight into Monday, surface high pressure will be sliding
east across our region. Winds will shift back to the south, and
temperatures will warm a few more degrees for Monday into Tuesday
night. Models show a weak cold front moving into the middle
Mississippi and lower Ohio River valleys Tuesday and washing out
Tuesday night. Models keep us dry, and the only result will be
light winds shifting to the north Tuesday night.

.LONG TERM...(Wednesday through Saturday)
Issued at 324 AM CDT Sun Sep 18 2016

Above average confidence through most of the period, then average
to below average at the very end due to slight model inconsistencies.

Still very little to discuss and very few changes synoptically
through most of the long term period. High pressure at the surface
and ridging aloft is forecast through most of the long term period
producing dry, warm, and humid conditions.

Friday night the GFS continues to weaken and suppress the upper
ridge slightly southward allowing a back door cold front to sag into
the far northern and northeastern sections of our CWA on Saturday.
In the process it also cranks out a few hundredths of QPF over the
same areas.

During the same time frame the ECMWF weakens the ridge but shows
deeper moisture and small precipitation chances over the southern
and western sections of our CWA on Saturday. The latest Superblend
model run appears to be picking up on that so will just go with
that which indicated slight chances area wide.

Temperatures will remain at or above normal through the period.

&&

.AVIATION...
Issued at 1157 PM CDT Sat Sep 17 2016

Fog has begun to form across much of the region late this evening,
mainly in the kevv/kowb areas. Given the already dense nature of the
fog at some sites in southern IL and western KY, it appears lifr
conditions will occur at kevv/kowb through the early morning hours.
Fog is expected to form at kpah/kcgi during the overnight hours, and
lifr conditions are likely at times. Improvement is expected once
the sun burns off the fog Sunday, however it may be a little slower
than earlier forecast. The fog should lift into a cloud deck around
mid-morning, likely mvfr through midday. It may be mid afternoon
before vfr conditions are prevalent.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...RST
LONG TERM...JP
AVIATION...MY
Hazardous weather outlook, Sep 17, 1:43 PM CST, 13 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
243 PM CDT SAT SEP 17 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-181000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
243 PM CDT SAT SEP 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. WILL
MONITOR FOR THE POSSIBILITY OF FOG OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Sep 18, 2:50 AM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
350 AM CDT SUN SEP 18 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
110>112-114-181300-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-STODDARD-SCOTT-
MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...MURPHYSBORO...HERRIN...HARRISBURG...
SHAWNEETOWN...JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...
CAIRO...MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...
POSEYVILLE...EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...
CLINTON...BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...
BENTON...MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...
MORGANFIELD...DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...
OWENSBORO...CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...
MARBLE HILL...CAPE GIRARDEAU...JACKSON...BLOOMFIELD...SIKESTON...
CHARLESTON...NEW MADRID
350 AM CDT SUN SEP 18 2016

...PATCHY DENSE FOG DEVELOPING ACROSS THE AREA...

PATCHY DENSE FOG WILL PRODUCE VISIBILITIES OF A HALF MILE OR LESS
FROM TIME TO TIME ACROSS THE AREA THIS MORNING.  SLOW DOWN AND BE
PREPARED FOR SUDDEN DROPS IN VISIBILITY. CONDITIONS SHOULD IMPROVE
BY 8 AM.

RST

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 dense fog. Local standard time, as filed.

Dense Fog, Daviess

When
September 18, 3:00 AM CST to 8:00 AM CST
Where
Daviess forecast zone
Reported by
AWOS
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Dense Fog, Henderson

When
September 18, 3:00 AM CST to 8:00 AM CST
Where
Henderson forecast zone
Reported by
AWOS
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Dense Fog, Union

When
September 18, 3:00 AM CST to 8:00 AM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

Dense Fog, McLean

When
September 18, 3:00 AM CST to 8:00 AM CST
Where
McLean forecast zone
Reported by
AWOS
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

Dense Fog, Webster

When
September 18, 3:00 AM CST to 8:00 AM CST
Where
Webster forecast zone
Reported by
AWOS
Coordinates
37.518, -87.683 (the zone’s center; the record gives no point)

Dense Fog, Hopkins

When
September 18, 3:00 AM CST to 8:00 AM CST
Where
Hopkins forecast zone
Reported by
AWOS
Coordinates
37.309, -87.541 (the zone’s center; the record gives no point)

Dense Fog, Muhlenberg

When
September 18, 3:00 AM CST to 8:00 AM CST
Where
Muhlenberg forecast zone
Reported by
AWOS
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

Dense Fog, Crittenden

When
September 18, 3:00 AM CST to 8:00 AM CST
Where
Crittenden forecast zone
Reported by
AWOS
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656993, 656994, 656995, 656996, 656997, 656998, 656999, 657000.